MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; SMALL CLIP APPLIER

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; SMALL CLIP APPLIER
Model Number 420003-09
Medical Device Problem Code Unintended System Motion (1430)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/28/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the medium large clip applier instrument involved with this complaint and completed the device evaluation.The instrument was initially tested with an in-house system and passed both the engagement and self tests.Further testing found the instrument exhibiting non-intuitive movement, the grips / tips were unable to open and close properly.Visual inspection identified a grip cable crimp dislodgement at the distal end.No damage at the grip tips was confirmed.The root cause of the grip cable dislodgement is attributed to a component failure.As part of investigation, the instrument was functionality tested and failed the grip clip test multiple times.The grip tips were unable to close, the clip was unable to be installed into the tubing during testing.All of the observed failures are related; however, the cause of the failed clip test could not be conclusively determined.A review of the site's complaint history does not show any additional complaints related to this product and/or this event.A review of the submitted image was performed by an intuitive surgical, inc.(isi) regulatory post market surveillance (rpms) analyst.The following additional information was provided: the image of the small clip applier instrument housing shows the instrument information with the lot n10201207 and sequence number (b)(4) matching the documented complaint.A second image shows the instrument tip; however, no conclusive determination could be made based on this image.A review of the instrument log for the small clip applier instrument lot# n10201207 / sequence (b)(4) associated with this event has been performed.Per logs, the instrument was last used on the reported event date of (b)(6) 2021 on system sh1715.The instrument has 68 remaining usable lives with no subsequent use recorded.This complaint is considered as a reportable malfunction due to the following conclusion: it was alleged that the clip applier instrument moved with unintuitive motion (e.G.The instrument unexpectedly jerked/jumped/swung/bowed, moved in an unexpected/unintended way).Unintuitive motion could lead to subsequent tissue damage.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.
 
Event or Problem Description
It was reported that during a da vinci-assisted gastrostomy procedure, the user alleged that the small clip applier instrument exhibited non-intuitive movement - allegedly "it bites the clip, it will flex, and the tip will bend." troubleshooting was performed by replacement of the instrument to the backup and this resolved the issue.The user completed the procedure with no further issue reported.No fragment fell inside the patient.No known impact or patient consequence was reported.Intuitive surgical, inc.(isi) followed up with the site and obtained the following additional information regarding the reported event: the instrument was inspected prior to use and no damage or anything out of the ordinary was identified.The instrument allegedly moved in a non-intuitive/unexpected way.The issue happened twice on the same patient side manipulator arm and was intermittent.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
SMALL CLIP APPLIER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key13389603
Report Number2955842-2022-10141
Device Sequence Number1842945
Product Code NAY
UDI-Device Identifier00886874111161
UDI-Public(01)00886874111161(10)N10201207
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 01/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420003-09
Device Catalogue Number420003
Device Lot NumberN10201207
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/14/2022
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/04/2022
Initial Report FDA Received Date01/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/03/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown